Many women resort to intrauterine devices (IUD) as a contraceptive method. However, doubts about these instruments are frequent.
Women frequently ask themselves whether it is normal to have bleeding with the IUD and what to do about it or when to go to a gynecological consultation.
In this FastlyHealarticle, we inform you in detail about these devices and clarify whether it is normal to have bleeding with the IUD or not.
Table of Contents
Types of IUDs and how they affect menstruation
The types of IUD that we find are:
This device contains synthetic progesterone known as progestin, continuously released in small doses daily. It works by thickening the cervical discharge to prevent sperm from entering the uterus. In addition, it thins the lining of the uterus, causing ovulation to be inhibited.
Due to this device’s effects, although this can vary from one woman to another. Some women report symptoms such as:
- Menstrual bleeding becomes lighter in the first six months after placement.
- Less menstrual cramps.
It should be noted that this device will last three to five years, depending on the hormone it secretes.
Each of the changes evident after the IUD insertion is considered normal, so many gynecologists recommend them to those women who suffer from menstrual pain, heavy bleeding, or endometriosis.
This device is located inside the uterus, like the hormonal one, and creates a physical irritation capable of causing an inflammatory reaction in the uterus. The copper IUD does not contain hormones, so it does not generate changes in your hormonal system. It is essential to mention that the instrument in question has 10 or 12 years of durability.
Women who use this device will continue to menstruate and ovulate normally. That is, the copper IUD does not alter the menstrual cycle. However, some women may have heavy bleeding during menstruation or increased such bleeding during the first months of their placement.
This increased menstrual flow is due to vascular changes responsible for regulating blood flow to the uterus. These changes will decrease over time as the body accepts the device.
You can expand this information by consulting the article How long does the period last with the IUD.
Is IUD bleeding normal?
Women who have had an intrauterine device often ask themselves this question when they have this condition longer than average. In this case, your gynecologist is the one indicated to answer this or other concerns; he will tell you that increased menstrual bleeding is normal when placing the intrauterine device. You could even bleed between periods. This will depend on the type of device that you have set.
With the copper IUD, your menstruation becomes more abundant, and you can also have breakthrough bleeding in the first months of using the device.
When vaginal bleeding occurs for a longer time, it is essential to rule out any gynecological abnormalities. To do this, the idea is that you go to your gynecologist to guide you on what you should do depending on the symptoms.
Suppose you only have moderate pain or bleeding in the first month. In that case, your doctor will routinely check for a pelvic infection and prescribe non-steroidal anti-inflammatories such as ibuprofen to calm the condition.
The bleeding will decrease with time step. Otherwise, if you suffer from anemia, the doctor will oral treatment based on iron and a diet rich in this element to increase hemoglobin levels.
If the bleeding you present or the pain increases, it will be time to go to the doctor, he will tell you if you can continue with the device, or in your case, you should remove it to avoid affecting your health. In the following article, we explain the symptoms of IUD rejection.
In the presence of a pelvic infection, the specialist will suggest the removal of the IUD, in addition to treatment with antibiotics after a gynecological examination.
IUD side effects
Remember that not all women have side effects when using the IUD. These can last three to six months and disappear once the body adjusts to this device. Some of these side effects are:
- Mild or moderate pelvic pain after device placement.
- Back discomfort such as pain or cramps days after having the IUD.
- Irregularity of menstrual periods. Increased bleeding may also be evident.
- Increased intensity of menstrual cramps.
This article is merely informative. At FastlyHeal .com, we do not have the power to prescribe medical treatments or make any diagnosis. We invite you to see a doctor in the case of presenting any condition or discomfort.
If you want to read more articles similar to Is it normal to have bleeding with the IUD?, we recommend that you enter our category of Female reproductive system.
I am a Surgeon with a diploma in comprehensive ultrasound and surgical care residency, an area I am specializing in. During the exercise of my profession, I have realized the need for patients to know the diseases they suffer, and I can tell you that a large part of their complications is due to a lack of information. Being a health web writer allows me to transmit my experience, without borders, to all those readers eager for knowledge, educate them in the prevention of diseases and promote a healthy lifestyle.